Indiana, 2004

Cold in Indiana, December 23 to 25, 2004

December 23 to 25, 2004 · NWS PAH · 6 events in 6 counties and zones

Bitterly cold temperatures arrived in the wake of a paralyzing snowstorm. The low temperature on Christmas morning was 11 degrees below zero at Evansville, which set a record for the date.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Bitterly cold temperatures arrived in the wake of a paralyzing snowstorm. The low temperature on Christmas morning was 11 degrees below zero at Evansville, which set a record for the date. This was the coldest temperature since January of 1994. It was four degrees shy of the coldest December temperature on record at Evansville, where records date back to 1897.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 3:00 PM CST, 9 hours earlier.

Area forecast discussion, Dec 22, 3:00 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST WED DEC 22 2004

.DISCUSSION...

A WINTER STORM OF NEAR HISTORIC PROPORTIONS WILL CONTINUE TO
INFLUENCE THE REGION TONIGHT. LATEST REGIONAL RADAR IMAGE AS OF MID
AFTERNOON SHOWS A BREAK IN THE PRECIPITATION OVER THE WESTERN AND
NORTHERN PORTIONS OF THE AREA...WITH PRECIPITATION ALREADY SPREADING
BACK INTO THE MISSOURI BOOTHEEL AND WESTERN KENTUCKY. GROUND REPORTS
INDICATE THIS PRECIPITATION IS IN THE FORM OF FREEZING RAIN AND
SLEET OVER A PORTION OF WESTERN KENTUCKY...GENERALLY EAST OF A LINE
FROM MAYFIELD TO OWENSBORO...WITH SNOW WEST OF THAT LINE. WATER
VAPOR IMAGERY INDICATED THE APPROACH OF A MATURING CYCLONIC STORM
CURRENTLY OVER ARKANSAS. COLD ARCTIC HIGH PRESSURE HAD TAKEN
HOLD...WITH TEMPERATURES RANGING THROUGH THE 20S.

THIS STORM WILL CONTINUE TO EJECT NORTHEAST ACROSS THE REGION
TONIGHT. THE GFS WAS THE FIRST MODEL TO PICK UP ON THIS SECOND
SEPARATE ROUND OF PRECIPITATION...AND WE CONTINUE TO PREFER THIS
MODEL FOR THE MOST PART. WHILE STORM TRACKS AND QPF TOTALS ON BOTH
THE ETA AND GFS ARE SIMILAR...THE ETA DOES APPEAR TO HAVE A BETTER
HANDLE ON THE MID-LEVEL WARM INTRUSION NEAR 800 MB...WHILE THE GFS
MOISTURE FORECAST IS PREFERRED. TAKING THE APPARENT STRENGTHS FROM
BOTH MODELS EQUATES TO A FORECAST OF MAINLY SLEET AND FREEZING RAIN
OVER THE SOUTHERN PART OF WESTERN KENTUCKY THIS EVENING...MAINLY
SOUTHEAST OF A LINE FROM MURRAY TO MADISONVILLE...ALTHOUGH THIS LINE
MAY WAIVER 20 OR 30 MILES THROUGH THE EVENING. ACROSS THE REST OF
THE AREA...MAINLY SNOW IS EXPECTED...SOME HEAVY AT TIMES. QUITE
FRANKLY...WE COULD EXPERIENCE NEAR BLIZZARD CONDITIONS...WITH
WIND GUSTS APPROACHING 30 MPH AND NEAR WHITE-OUT CONDITIONS IN HEAVY
SNOW.

AS FAR AS AMOUNTS ARE CONCERNED...WE BELIEVE THE HEAVIEST SNOWFALL
POTENTIAL EXISTS FROM VIENNA AND GOLCONDA ILLINOIS...NORTHEAST
ACROSS HENDERSON KENTUCKY...AND EVANSVILLE AND PETERSBURG INDIANA.
FRESH SNOWFALL TOTALS ON THE ORDER OF 6 TO 10 INCHES ARE EXPECTED IN
THIS AREA...WITH A FEW AMOUNTS NEAR A FOOT. NEW SNOW TOTALS SHOULD
TAPER OFF TO ABOUT 4 INCHES OVER THE NORTHWEST PERIPHERY OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI. SNOW TOTALS WILL RAPIDLY TAPER OFF
SOUTHEAST OF THE HIGHEST SNOW BAND WITH THE EXPECTED ICING OVER
PORTIONS OF WESTERN KENTUCKY. KEEP IN MIND...THESE TOTALS ARE NEW
SNOW AND DO NOT INCLUDE SNOW ALREADY ON THE GROUND. WITH THE
ADDITIONAL SNOW AND STRONG WINDS...BLOWING AND DRIFTING WILL ONLY
HELP TO FURTHER HINDER TRAVEL OVERNIGHT AND INTO THURSDAY.

THE SNOW SHOULD BEGIN TO TAPER OFF FROM WEST TO EAST AFTER MIDNIGHT
TONIGHT...WITH SOME CLEARING POSSIBLE LATER ON THURSDAY. AFTER THE
SNOW ENDS...THE MAIN FOCUS SHIFTS TO BITTERLY COLD TEMPERATURES AS
ARCTIC HIGH PRESSURE TAKES HOLD. RIGHT NOW...WE ARE GENERALLY GOING
WITH A COMBINATION OF THE GFS AND ETA MOS GUIDANCE. KEEP IN MIND
THOUGH THAT IF WINDS GO COMPLETELY CALM AND SKIES TOTALLY CLEAR...
BOTH THURSDAY NIGHT AND FRIDAY NIGHT COULD BE MUCH...MUCH COLDER.
LATER SHIFTS WILL BE ABLE TO ADDRESS THIS IN GREATER DETAIL ONCE THE
STORM SYSTEM IS NO LONGER AN ISSUE.

A MOISTURE STARVED MID AND UPPER LEVEL TROUGH WILL SWEEP QUICKLY
THROUGH THE AREA EARLY FRIDAY. WITH MOISTURE LACKING TO THE
SYSTEM...A BRIEF INCREASE IN CLOUDS IS ALL THAT IS FORECAST...WITH
LITTLE CHANCE OF EVEN A FLURRY. SKIES SHOULD CLEAR OUT QUICKLY BY
AFTERNOON...AND WINDS WILL FINALLY DIMINISH TO NEAR CALM BY THE END
OF THE DAY...AS THE SURFACE RIDGE SETTLES OVER THE REGION.

TEMPERATURES WILL BE COLD WITH MOST AREAS ONLY IN THE TEENS ON
FRIDAY. GOOD RADIATIONAL COOLING WILL SET UP OVER THE SNOWPACK
FRIDAY NIGHT...SO CHRISTMAS MORNING LOWS MAY APPROACH RECORDS OF -5
AT PAH AND -7 AT EVV...BOTH FROM 1983. TEMPERATURES WILL SLOWLY
MODERATE THROUGH THE WEEKEND...WITH SOME LOCATIONS POSSIBLY REACHING
FREEZING BY SUNDAY. AGAIN...THERE IS VERY LOW CONFIDENCE IN THE
TEMPERATURE FORECAST DUE TO UNCERTAINTIES IN THE LIFE OF THE
SNOWPACK.

LOOKING AT NEXT WEEK...THE 00Z GFS IS TOO AGGRESSIVE IN BRINGING
MORE ENERGY TOWARD THE AREA...AND OPENING UP THE GULF.  FOLLOWED THE
ECMWF AND HPC/S LEAD IN KEEPING SURFACE RIDGING IN THE AREA THROUGH
AT LEAST WEDNESDAY...AND KEEPING THE UPPER ENERGY IN THE SOUTHWEST
STATES.  BOTTOM LINE IS MODERATING TEMPERATURES AND NO PRECIPITATION
THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING TONIGHT ALL COUNTIES
MO...WINTER STORM WARNING TONIGHT ALL COUNTIES
IL...WINTER STORM WARNING TONIGHT ALL COUNTIES
IN...WINTER STORM WARNING TONIGHT ALL COUNTIES

&&

RJP/DRS
Hazardous weather outlook, Dec 22, 12:34 PM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1234 PM CST WED DEC 22 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1234 PM CST WED DEC 22 2004

...WINTER STORM WARNING THROUGH 6 AM CST (7 AM EST) THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED ACROSS PARTS OF THE
FOUR STATE AREA THROUGH TONIGHT. ANOTHER 4 TO 10 INCHES OF SNOW IS
EXPECTED ON TOP WHAT WHAT HAS ALREADY ON THE GROUND. THE HEAVIEST
SNOW IS EXPECTED TO FALL ALONG A LINE FROM ROUGHLY JOHNSON COUNTY IN
SOUTHERN ILLINOIS...TO EVANSVILLE INDIANA.

NEAR THE HOPKINSVILLE KENTUCKY AREA...PRECIPITATION IS EXPECTED TO
FALL IN THE FORM OF FREEZING RAIN. A MAJOR ICE STORM IS EXPECTED IN
THAT AREA...GENERALLY ALONG AND SOUTH OF A MURRAY KENTUCKY TO CENTRAL
CITY KENTUCKY LINE. UP TO AN INCH OF ICE IS POSSIBLE. THIS
PRECIPITATION WILL CHANGE TO SNOW AFTER MIDNIGHT...PRODUCING AN
ADDITIONAL 1 TO 3 INCHES OF SNOW ON TOP OF THE ICE.

STRONG NORTH WINDS ARE EXPECTED WHICH WILL PRODUCE BLIZZARD LIKE
CONDITIONS THIS EVENING. BLOWING AND DRIFTING OF SNOW WILL OCCUR.

REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR MORE INFORMATION.

WIND CHILLS TONIGHT WILL BE ZERO TO 10 BELOW ZERO AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BLOWING AND DRIFTING OF SNOW WILL CONTINUE THROUGH THE MORNING HOURS
ON THURSDAY. THE WINDS ARE EXPECTED TO DIMINISH THURSDAY AFTERNOON.

WIND CHILLS WILL BE BELOW ZERO AT TIMES THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK ARE GREATLY
APPRECIATED.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Gibson

When
December 23, 12:00 AM CST to December 25, 12:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pike

When
December 23, 12:00 AM CST to December 25, 12:00 PM CST
Where
Pike forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Cold/Wind Chill, Posey

When
December 23, 12:00 AM CST to December 25, 12:00 PM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Cold/Wind Chill, Spencer

When
December 23, 12:00 AM CST to December 25, 12:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Cold/Wind Chill, Vanderburgh

When
December 23, 12:00 AM CST to December 25, 12:00 PM CST
Where
Vanderburgh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Cold/Wind Chill, Warrick

When
December 23, 12:00 AM CST to December 25, 12:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428673, 5428674, 5428675, 5428676, 5428677, 5428678.